Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 8, 2002, 8:40 PM CST for Alfalfa County, Grant County, Oklahoma. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2002, 8:40 PM CST (02:40 UTC)
- Expired
- Mar 8, 2002, 9:30 PM CST
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Alfalfa County, OK, Grant County, OK
The radar
The Vance AFB radar (KVNX), 16 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 8:43 PM CST | Thunderstorm Wind 52 E | Cherokee, OK | |
| Mar 8, 9:05 PM CST | Thunderstorm Wind 50 M | Medford, OK | Wind was measured by the Oklahoma mesonet. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 4:00 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 814 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 457 m²/s²
- 0-3 km storm-relative helicity
- 507 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 090240 SVROKC OKC003-053-090330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 839 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN NORTHERN OKLAHOMA ALFALFA COUNTY IN NORTHWEST OKLAHOMA * UNTIL 930 PM CST * AT 839 PM CST...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS 4 MILES EAST OF AMORITA...MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE AMORITA...BYRON...CHEROKEE... DRIFTWOOD...INGERSOLL...MANCHESTER...MEDFORD...RENFROW AND WAKITA HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 65 MPH ARE LIKELY WITH THESE SEVERE THUNDERSTORM. LAT...LON 3699 9834 3672 9842 3673 9773 3700 9763 JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:58 PM CST, 4 hours 42 minutes earlier.
Area forecast discussion, Mar 8, 3:58 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 358 PM CST FRI MAR 8 2002 OVER NEXT 12 HOURS THE WEATHER WILL TRANSITION FROM SPRING-LIKE TO WEATHER MORE CHARACTERISTIC OF LATE FEB. DRYLINE IS STARTING TO MAKE A PUSH INTO WESTERN COUNTIES WITH CDS AT 81/22 AND SLAPOUT AT 79/17. AS STRONG UPPER JET OVER WEST TEXAS (125KTS) NOSES INTO SOUTHERN OKLAHOMA AND WEAK CONVERGENCE IN VICINITY OF DRYLINE (SPS-ALVA) STORMS MAY BE ABLE TO BREAK CAP. STILL UNCERTAIN ON AREAL COVERAGE OF STORMS. AS COLD FRONT MOVES BACK INTO THE STATE TONIGHT...BETTER CONVERGENCE SHOULD ALLOW STORMS TO BECOME MORE WIDESPREAD...ESPECIALLY EAST OF I-35. EXPECT THAT MAIN THREAT WITH AFTERNOON AND EARLY EVENING STORMS WILL BE WIND AND HAIL THEN A GREATER WIND THREAT WITH COLD FRONT LATER TONIGHT. WILL ALSO ISSUE WIND ADVISORY FOR ALL OF WESTERN OKLAHOMA AND A GOOD PART OF CENTRAL OKLAHOMA. SOUTHEAST SECTIONS OF CWA MAY BE ADDED TO THIS LATER. OVERNIGHT LOWS WILL BE MUCH CLOSER TO MAV GUIDANCE THAN FWC. WILL HAVE PERIOD OF BREEZY CONDITIONS IN THE MORNING WITH SOME MIXING...BUT WINDS SHOULD DECREASE CONSIDERABLY BY AFTERNOON. SATURDAY NIGHT WILL BE ANOTHER COLD NIGHT BUT NICE WARM-UP CAN BE EXPECTED ON SUNDAY WITH MAINLY CLEAR SKIES. IN THE EXTENDED FORECAST (MON-FRI)...TIMING WITH NEXT WAVE THAT WILL MOVE OUT OF SOUTHWEST STILL LOOKS ON TRACK FOR MONDAY. HAVE IN 30 POPS NOW AND THAT STILL LOOKS REASONABLE WITH MAYBE A BETTER CHANCE ACROSS EASTERN SECTIONS. AFTER COLD FRONT MOVES THROUGH MONDAY...TUESDAY LOOKS TO BE DRY WITH SLIGHTLY COOLER TEMPS. ANOTHER SYSTEM MOVING ACROSS THE NORTHERN TIER STATES WILL PUSH ANOTHER BOUNDARY TOWARD THE STATE SOMETIME ON WEDNESDAY. MODELS DIFFER ON SOUTHWARD MOVEMENT OF BOUNDARY WITH ECMWF PUSHING WEAKER FRONT INTO WESTERN SECTIONS EARLY WEDNESDAY. HOWEVER... WITH DEVELOPING WESTERN TROUGH...MODELS ARE SIMILAR IN DEVELOPING LOW ACROSS SE CO BY WEDNESDAY EVENING INTO EARLY THURSDAY. FOR NOW...WILL KEEP FORECAST DRY WITH ABOVE AVERAGE HIGHS FOR WEDNESDAY. ON THURSDAY OR LATE WEDNESDAY MRF PUSHES FRONT INTO WESTERN SECTIONS WITH SURFACE RIDGE INTO TX PANHANDLE. ECMWF KEEPS BOUNDARY TO THE NORTH WITH STRONGER SURFACE LOW ACROSS EASTERN CO. BY FRIDAY MRF HAS FRONT MOVING BACK TO THE NORTH AS A WARM FRONT WITH IMPRESSIVE UPPER TROUGH OVER THE SOUTHWESTERN STATES. WITH BOUNDARY OVER OR NEAR THE AREA ON THURSDAY INTO FRIDAY AND DEVELOPING TROUGH TO THE WEST...WILL ADD IN SLIGHT POPS FOR BOTH DAYS. FCSTID = 6 OKC 31 49 24 60 / 30 0 0 0 HBR 30 53 24 62 / 20 0 0 0 SPS 36 54 26 62 / 20 0 0 0 GAG 23 49 22 62 / 10 0 0 0 PNC 26 48 24 60 / 30 0 0 0 DUA 36 53 24 60 / 60 0 0 0 .OUN... OK...SEVERE THUNDERSTORM WATCH FROM 400 PM CST FRIDAY UNTIL 1000 PM CST FRIDAY FOR ZONES OKC003...OKC011...OKC039...OKC043...OKC047... OKC053...OKC071...OKC073...OKC083...OKC093...OKC103...OKC151... OKC153. WIND ADVISORY FOR ALL OF WESTERN OKLAHOMA AND MUCH OF CENTRAL OKLAHOMA TONIGHT. TX...NONE.
In the hours before
Special weather statement, Mar 8, 7:11 PM CST, 1 hour 29 minutes before
OKZ005>008-011>013-090400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 711 PM CST FRI MAR 8 2002 SEVERE THUNDERSTORM WATCH NUMBER 10...ISSUED FOR PORTIONS OF NORTHERN OKLAHOMA THIS AFTERNOON...HAS BEEN CANCELLED FOR WOODWARD... DEWEY...CUSTER...BLAINE...KINGFISHER...AND LOGAN COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM...FOR WOODS... MAJOR...ALFALFA...GRANT...GARFIELD...KAY...AND NOBLE COUNTIES.
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.